What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 3, 5:57 PM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 3, 5:57 PM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
657 PM EDT Sat Aug 3 2024
.SYNOPSIS...
A cold front approaches from the northwest tonight, stalls out
across northern Maine Sunday and Sunday night, before pushing
south again Monday, then moving offshore Monday night. Canadian
high pressure builds in Tuesday through Thursday, as the front
remains stalled to the south, with waves of low pressure riding
along it.
&&
.NEAR TERM /THROUGH SUNDAY/...
Update...
A cold front will begin to slowly move south across the region
overnight, though how rapidly this occurs is uncertain. Aloft,
a disturbance will approach Downeast areas later tonight.
Isolated to scattered showers/thunderstorms, mostly across
northern and central portions of the forecast area, are possible
this evening. Locally heavy rain could accompany any
thunderstorms early this evening. Showers/thunderstorms then
diminish with the loss of diurnal heating. Isolated/scattered
showers could then begin to return again later tonight in
advance of the approaching upper disturbance, mostly across
central/Downeast portions of the forecast area. Otherwise,
generally expect a partly cloudy evening, with clouds then
increasing overnight. Also expect areas of fog Downeast, patchy
fog elsewhere, tonight. Low temperatures will range from the mid
to upper 60s across much of the forecast areas, with lower to
mid 60s along the Downeast coast. Have updated to adjust for
current conditions along with expected overnight temperatures,
clouds and shower/thunderstorm chances.
Previous Discussion...
A northern stream shortwave approaches late tonight, then
slowly slides east during the day on Sunday. It appears the bulk
of the energy with this system will be focused from the
Bangor/Penobscot Region on south - so the best chance for
showers and thunderstorms will be there on Sunday.
The models differ on to what extent and how quickly precipitable
waters diminish on Sunday. The NAM is the most aggressive in
pushing a surface cold front into the region on Sunday, and
hence lowers precipitable waters the most. Most short range
models argue for slower timing with the front, so believe that
precipitable waters should remain in the 1.5 to 2 inch rain
across most, if not all the region through Sunday. As a result,
expect the threat of locally heavy rainfall to continue. The steering
currents for convection remain week, so do not expect any storms
that do form to move quickly, so the threat should continue for
minor flooding of known poor drainage and low lying areas as
well as localized flash flooding. This threat will be
highlighted in the HWO.
The guidance does suggest there could be a region of 1000-2000
J/kg CAPE from Southern Aroostook down into the Central
Highlands and Bangor Region. Shear is progged to diminish from
25-35kt in the morning to 20-30kt in the afternoon. So the
threat for strong to possibly severe storms is not all that
high, making the flash flood potential the main threat.
Highs on Sunday should be from around 80 to the mid 80s (a tad
cooler near the immediate coast) which is around 5 degrees above
normal.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
Sunday night...The mid level trof with the associated shortwave
boundary should move off towards the waters. Models suggest the
stalling of the boundary over the waters, which could bring
showers across the region for the night. In addition, patchy fog
is expected with the calm winds and high dewpoints.
Monday...As the upper level trof axis shifts east, the next
cold front is expected to move in. Rain shower chances increase
through the morning and afternoon. The concern for Monday will
be the instability with the prefrontal boundary and the location
of the instability. Upper air model soundings indicate higher
CAPE values ~2000 J/kg, steep low level lapse rates, and upper
level divergence mainly into the south. With the direction of
flow, convection should develop downwind of the Central
Highlands. Higher thunderstorm chances have been center over
this area. In waiting for more CAMs model runs, decided to leave
out any enhanced wording for stronger thunderstorms.
Monday night...The cold front should exit over the waters after
midnight. Rain showers should move out with the front. In
addition, the cooler,drier airmass will move in dropping temps
into the mid 50s.
Tuesday...High pressure over the Great Lakes should start to
settle in, bringing clearer skies, temps in the low 70s, and
dewpoints near normal. Breezy WNW winds should make for a
pleasant day.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
High pressure is expected to dominate the region through the mid
week and into the weekend. The models show increasing
uncertainty by Wednesday and Thursday with tropical moisture
moving across the waters. Decided to decrease NBM precip chances
to slight chance for the south. The next round of rain showers
is expected by the weekend, but very little confidence in the
timing and track.
&&
.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
NEAR TERM: Across northern areas, variable conditions with any
evening showers/thunderstorms. Also, variable conditions with
any fog late tonight into Sunday morning. Variable conditions
with any showers/thunderstorms Sunday. Thunderstorms could
produce heavy rainfall. Otherwise, VFR. Across Downeast areas,
variable conditions with fog tonight into Sunday morning.
Isolated/scattered showers possible, mostly late tonight.
Variable conditions with any showers/thunderstorms Sunday.
Thunderstorms could produce heavy rainfall. Otherwise, VFR.
Variable winds 5 to 10 knots tonight through Sunday. However,
gusty winds possible around any thunderstorms.
SHORT TERM: Sun night...VFR/MVFR in rain showers. Possible
IFR/LIFR in patchy fog. Light W winds.
Mon...MVFR/IFR in rain showers and afternoon TSRA. Light NW
winds.
Mon night-Wed...Mainly VFR, with MVFR in rain showers. WNW
winds 5-10 kts.
Thu...Main VFR, possible MVFR in rain showers. Light and
variable winds.
&&
.MARINE...
NEAR TERM: Winds/seas below small craft advisory levels tonight
through Sunday. Isolated/scattered showers later tonight.
Scattered/numerous showers, possibly an isolated thunderstorm,
Sunday. Areas of fog tonight through Sunday.
SHORT TERM: Winds and seas will remain below SCA conditions
through this time period.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.
&&
Near Term...Norcross/Maloit
Short Term...LaFlash
Long Term...LaFlash
Aviation...Norcross/LaFlash
Marine...Norcross/LaFlash
Hazardous weather outlook, Aug 3, 2:00 PM EST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
300 PM EDT Sat Aug 3 2024
MEZ001>006-010-011-015>017-029>032-041900-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
300 PM EDT Sat Aug 3 2024
This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.
.DAY ONE...This afternoon and tonight.
Locally heavy rainfall is possible with any stronger storms tonight.
This could cause minor flooding of low-lying and poor drainage
areas, with a small chance of localized flash flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Locally heavy rainfall is possible with any stronger storms Sunday
through Monday. This could cause minor flooding of low-lying and
poor drainage areas, with a small chance of localized flash flooding.
In addition, higher instability could produce strong thunderstorms
Monday afternoon.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-041900-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
300 PM EDT Sat Aug 3 2024
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 3, 6:53 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Caribou ME
753 PM EDT Sat Aug 3 2024
MEZ002-040030-
Northeast Aroostook ME-
753 PM EDT Sat Aug 3 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL AROOSTOOK COUNTY
THROUGH 830 PM EDT...
At 752 PM EDT, Doppler radar was tracking a strong thunderstorm near
Nashville Plantation, or near Portage, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Portage, Mapleton, Washburn, Ashland, Woodland, Portage Lake,
Nashville Plantation, Chapman, Castle Hill, Perham, Wade, Scopan
Mountain, Garfield, and Nashville.
This includes State Highway 11 between Ashland and Portage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4665 6872 4682 6859 4687 6817 4660 6817
TIME...MOT...LOC 2352Z 269DEG 14KT 4674 6855
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ClarkSpecial weather statement, Aug 3, 7:06 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Caribou ME
806 PM EDT Sat Aug 3 2024
MEZ002-040045-
Northeast Aroostook ME-
806 PM EDT Sat Aug 3 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL AROOSTOOK COUNTY
THROUGH 845 PM EDT...
At 806 PM EDT, Doppler radar was tracking a strong thunderstorm near
Woodland, or near Caribou, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Presque Isle, Caribou, Fort Fairfield, Limestone, Mapleton, Washburn,
Easton, Woodland, and New Sweden.
This includes US Highway 1 near Caribou.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4690 6779 4665 6779 4676 6817 4694 6817
TIME...MOT...LOC 0006Z 285DEG 22KT 4684 6810
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Clark